Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 137, NWS North Platte, NE

July 18, 2017Chase County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 18, 2017, 7:01 PM MDT for Chase County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2017, 7:01 PM MDT (01:01 UTC)
Expired
Jul 18, 2017, 7:45 PM MDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Chase County, NE

The radar

The Goodland radar (KGLD), 118 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3055 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

267 
WUUS53 KLBF 190101
SVRLBF
NEC029-190145-
/O.NEW.KLBF.SV.W.0137.170719T0101Z-170719T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
701 PM MDT TUE JUL 18 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Chase County in southwestern Nebraska...

* Until 745 PM MDT

* At 700 PM MDT, a severe thunderstorm was located 9 miles west of
  Champion, or 13 miles west of Imperial, moving southeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Champion, Crete and Church Grove Campground. 

This includes Highway 61 between mile markers 25 and 28.

This storm has a history of producing ping pong ball to egg sized 
hail!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4040 10206 4042 10205 4056 10186 4036 10142
      4035 10200
TIME...MOT...LOC 0100Z 319DEG 23KT 4045 10189 

HAIL...1.50IN
WIND...60MPH
 
$$

Buttler
3 follow-up statements
636 
WWUS53 KLBF 190114
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
714 PM MDT TUE JUL 18 2017

NEC029-190145-
/O.CON.KLBF.SV.W.0137.000000T0000Z-170719T0145Z/
Chase NE-
714 PM MDT TUE JUL 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHWESTERN CHASE COUNTY...

At 712 PM MDT, a severe thunderstorm was located 12 miles southwest
of Champion, or 17 miles southwest of Imperial, moving south at 20
mph.

Another severe thunderstorm was located over north central Dundy 
county and was tracking northeast at 20 mph. This storm is expected 
to cross into southern Chase county by 725 PM MDT. 

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Champion, Crete and Church Grove Campground. 

This includes Highway 61 between mile markers 25 and 28.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4040 10206 4042 10205 4056 10186 4036 10142
      4035 10200
TIME...MOT...LOC 0112Z 005DEG 19KT 4038 10191 

HAIL...1.50IN
WIND...60MPH
 
$$

Buttler
689 
WWUS53 KLBF 190135
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
735 PM MDT TUE JUL 18 2017

NEC029-190145-
/O.CON.KLBF.SV.W.0137.000000T0000Z-170719T0145Z/
Chase NE-
735 PM MDT TUE JUL 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHWESTERN CHASE COUNTY...

At 735 PM MDT, a severe thunderstorm was located 7 miles southwest of
Champion, or 12 miles southwest of Imperial, and is nearly
stationary.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Champion, Crete and Church Grove Campground. 

This includes Highway 61 between mile markers 25 and 28.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4040 10206 4042 10205 4056 10186 4036 10142
      4035 10200
TIME...MOT...LOC 0135Z 211DEG 2KT 4039 10181 

HAIL...1.00IN
WIND...60MPH
 
$$

Buttler
231 
WWUS53 KLBF 190142
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
742 PM MDT TUE JUL 18 2017

NEC029-190152-
/O.EXP.KLBF.SV.W.0137.000000T0000Z-170719T0145Z/
Chase NE-
742 PM MDT TUE JUL 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHASE COUNTY WILL
EXPIRE AT 745 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4040 10206 4042 10205 4056 10186 4036 10142
      4035 10200
TIME...MOT...LOC 0142Z 319DEG 23KT 4036 10178 

$$

Buttler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 5:32 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 18, 5:32 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
632 PM CDT Tue Jul 18 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 309 PM CDT Tue Jul 18 2017

The heat advisory remains in effect until 01z this evening.
Thunderstorms this evening will initiate along a weak frontal
boundary extending from near Bassett through Thedford and Oshkosh.
Given precipitable water values exceeding 1.5 inches in vicinity
of the front, and Capes 2000-2500 j/kg, storms may contain locally
heavy rainfall. Storm motion will be slowly southeast at 10 mph
or less. Chances near 30 percent south of a line from Ogallala to
Bassett. A few storms could also produce strong wind gusts to
around 50 mph. Any hail should be small near pea size.

On Wednesday, hot temperatures across the entire forecast area,
ranging from 99 to 103. Combined with humidity, afternoon heat
index values will reach or exceed 100 degrees mainly east of
highway 61. This coincides with a heat advisory which will be in
effect from 18z until 01z Wednesday afternoon and early evening.
Isolated thunderstorm development is possible across north central
Nebraska by late afternoon. No focus for organized development,
with the front located across central South Dakota. South winds
will increase by afternoon to 10 to 20 mph.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 309 PM CDT Tue Jul 18 2017

A chance for thunderstorms Wednesday night across north central
Nebraska. The NAM model bring the front southward into northwest
Nebraska providing a better chance for thunderstorms than the GFS,
which keep the front further north to near I90.

Another hot day for Thursday, as upper ridge remains across the
Central Plains and middle Mississippi Valley. With highs again
reaching the upper 90s to around 100 across the southeastern zones,
heat index values should again reach 100 degrees. Regarding storm
chances, the upper ridge gets shunted further east, so that
western Nebraska becomes on the northwest side of the upper ridge,
allowing monsoonal flow and storms which initiate on the higher
terrain to move into the forecast area during the late afternoon
and overnight hours.

The upper ridge temporarily flattens out across the Conus on
Friday. Still hot with highs from 95 to around 100. Storms again
favored to develop during the late afternoon and overnight. The
upper ridge rebuilds on Saturday across the southwestern U.S. as
an upper trough moves into the Great Lakes Region. Continued
chances for thunderstorms as the upper flow becomes more
northwesterly and also behind a surface front forecast to extend
from central Kansas across northern Missouri. Sunday look mainly
dry with seasonable highs in the upper 80s. Still mainly upper 80s
Monday and Tuesday with at least a slight chance for storms each
day.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 628 PM CDT Tue Jul 18 2017

for the KLBF terminal, expect scattered to broken ceilings around
15000 FT AGL tonight as thunderstorms track across southwestern
into central Nebraska. There will be the threat for thunderstorms
in the vicinity of the KLBF terminal through 04z Wednesday with
activity diminishing by late evening. For Wednesday morning and
afternoon, expect manly clear skies. For the KVTN terminal, expect
few to scattered clouds around 20000 to 25000 FT AGL over the next
24 hours.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/
Wednesday for NEZ005>010-023>029-035>038-057>059-069>071-094.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Buttler
Hazardous weather outlook, Jul 18, 4:07 AM MDT, 14 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
507 AM CDT Tue Jul 18 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-191015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
507 AM CDT Tue Jul 18 2017 /407 AM MDT Tue Jul 18 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Heat index values will exceed 100 degrees this afternoon and
early evening across far southwest Nebraska and central Nebraska.

Isolated strong to briefly severe thunderstorms are possible this
afternoon and evening, mainly along and east of a line from Lisco
to Valentine, with the best chances this evening. Large hail and
damaging winds are the main hazards.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Heat index values will likely exceed 100 degrees Wednesday
through Thursday across parts of western Nebraska. Additional heat
advisories may be need during this time period.

Thunderstorms are forecast Wednesday and beyond with the best
chances occurring mainly in the afternoon and evening. However,
the risk of severe thunderstorms is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

ET

In the hours before

Special weather statement, Jul 18, 6:04 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service North Platte NE
704 PM CDT TUE JUL 18 2017

NEZ058-070-190045-
Hayes NE-Perkins NE-
704 PM CDT TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PERKINS...
NORTHEASTERN CHASE...SOUTHWESTERN LINCOLN AND NORTHWESTERN HAYES
COUNTIES UNTIL 745 PM CDT/645 PM MDT/...

At 704 PM CDT/604 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles south of Elsie, or 19 miles northwest of Hayes
Center, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Grainton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4059 10135 4070 10135 4070 10147 4086 10131
      4079 10124 4070 10125 4070 10114 4063 10107
      4056 10131
TIME...MOT...LOC 0004Z 229DEG 10KT 4068 10132

Buttler
Local storm report, Jul 18, 6:56 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
756 PM CDT TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             2 SE LAMAR              40.55N 101.95W
07/18/2017  M2.00 INCH       CHASE              NE   TRAINED SPOTTER

0752 PM     HAIL             7 W CHAMPION            40.46N 101.84W
07/18/2017  M1.50 INCH       CHASE              NE   TRAINED SPOTTER

&&

RKULIK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:01 PM MDTSevere Thunderstorm WarningLBFChase, Perkins59 min
Jul 18, 6:04 PM MDTSpecial Weather StatementLBFHayes41 min
Jul 18, 6:26 PM MDTSevere Thunderstorm WarningLBFDeuel, Keith, Perkins23 min
Jul 18, 7:42 PM MDTSpecial Weather StatementLBFChase48 min
Jul 18, 7:47 PM MDTSevere Thunderstorm WarningLBFChase, Perkins16 min
Jul 19, 2:12 PM MDTHeat AdvisoryLBFChase, Custer, Frontier, Garfield, Hayes, Holt and 1 more29 hr
Jul 19, 4:00 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt45 min
Jul 19, 4:52 PM MDTSevere Thunderstorm WarningLBFHolt38 min
Jul 19, 5:30 PM MDTSevere Thunderstorm WarningLBFHolt60 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.